DALLAS (CBSDFW.COM) – A community is on high alert after a spike in drug overdoses at one Dallas school. Parents and officials from Thomas Jefferson High School had an eye-opening meeting on Monday night to discuss the issue. And when students went back to class on Tuesday morning, at least one thing was a little different.
School administrators checked backpacks when kids arrive at the high school, looking closely at what is inside.
There is a wide range of prescription pills that some students are abusing, but the one that has gotten most attention is Xanax, a tablet that is often used to relieve anxiety. Some teens are calling it either ‘T-bar’ or ‘4-bar’ as a code name.
Principal Sandi Massey told parents on Monday night that 10 incidents were reported at the high school last semester, and there have already been another 30 cases in the early months of this current semester. School officials have had to call 911 seven times in the last month over concerns about a student overdosing on prescription drugs.
“It alarmed me a lot,” said parent Cynthia Taylor. “I didn’t know it was as severe as it was.”
While school officials are taking additional steps to tackle the issue on campus, they are also asking that parents be more involved and more aware at home as well. It is quite easy for young people to get access to prescription drugs, as they are often located in the family medicine cabinet.
“That is not right,” said parent Pablo Salgado. “We need to pay attenion to that.”
- Drummers Arrive In North Texas For Shot At Championship
- Armed Man And Woman Force Way Past Door, Sexually Assault Homeowner
- Teen Charged With Murder Getting Social Media Support Behind Bars
- Lawmakers Hold Hearing On Bathroom Privacy Bills Friday
- North Texan Fighting Brain Cancer Focusing On Life
- Driveway Robbers Threaten Grandparents With 4-Year-Old
- The First, Legal Gay Marriage In Texas?
- Woman Dies In Fort Worth Stockyards Shooting
- Cowboys Pre-Combine Mock Draft
- Dallas Firefighter Remembered At Funeral
- PHOTOS: Your Pet Pictures